“I am post-Menopausal, so why do I have uterine bleeding?”
Q: Why do I have to take Progesterone every night?
Post-menopausal bleeding is one of the side effects of any estrogen replacement therapy, including estradiol pellets. We can prevent break-through or postmenopausal bleeding by treating all women who have a uterus with bio-identical progesterone (BLA Progesterone, or Prometrium®) orally or with sublingual (under the tongue) progesterone. Progesterone prevents overgrowth of the uterine lining, uterine bleeding and uterine (endometrial cancer). You must take progesterone if you want to be treated with estradiol after menopause and you have not had either a hysterectomy, a successful uterine ablation, have a Mirena IUD, or if you can’t take progesterone undergo a uterine ultrasound and biopsy of the uterine endometrium yearly.
Q: What should I do first if I start bleeding?
Take AirBorne®, one tablet in water every day for a week. If that doesn’t stop the bleeding add Vitamin K 100 mcg 1-3 pills per day for a week, to the Airborne®. If that doesn’t stop it, then double your progesterone dose for 2 weeks and if that doesn’t stop it then you’ll have to go to your gynecologist for a diagnosis and treatment of this unusual bleeding. Most of our patients stop bleeding.
Q: I’ve bled once or twice in the first 4 months after starting estrogen pellets, what should I do?
Bleeding in the first 4 months after starting your first round of pellets is common and is usually something that will not happen again if you’re taking your progesterone every night before bed.
Q: What should I do If I forget my progesterone?
If you forget your progesterone for one or more nights, take it as soon as you remember, but you may spot or bleed for up to 2 weeks. If your bleeding is heavy then take 2 progesterone pills at bedtime for 2 weeks and then try going back to 1 every night. If the bleeding doesn’t stop, then go off the progesterone for 2 weeks and restart one every night again. If bleeding starts again then we will ask you to see your gynecologist to make sure you don’t have a polyp or fibroid causing the bleeding.
Q: What if I have a thick lining in my uterus, polyps or fibroids? What’s next?
Your gynecologist will do an ultrasound and may decide to do a D&C, a uterine biopsy, or a hysteroscopy to remove the lining and the polyp or fibroid. In some circumstances you might have to choose between stopping your estradiol or having a hysterectomy.
Q: I’ve bled over and over during my treatment and have already tried doubling my progesterone but keep bleeding, what should I do?
Recurrent bleeding can be from a thick uterine lining, a very thin lining, or a uterine polyp or fibroid. For us to know how to treat you, we need to know what is making you bleed. This requires an ultrasound of the uterus done through the vagina. We can order a pelvic ultrasound at Metro Imaging, or you can go to your GYN to have it done at his or her office.
Q: I had my ultrasound and I have a (thick lining/or polyp), what do I do now?
Your GYN will have to biopsy the lining of your uterus to make sure it is benign. If you have a polyp then you will need a D&C and a hysteroscopy to remove it. Your GYN will do this because that is their job. Please call them for an appointment and tell their receptionist what the problem is.
Q: I had my ultrasound and I have a very thin lining, what can I do to stop my bleeding?
A thin lining means that your estradiol is low, and you should be given more estradiol, and or less progesterone. We will take care of that by adjusting your dose of Estradiol when we give you your next pellets. In the meantime, if the bleeding is bothering you, we can prescribe an estrogen patch for you to wear until your next pellet insertion.
Q: I have one of the following symptoms: hair loss, swelling, pelvic pain, water retention, high blood pressure, fainting, chest pain, etc., all of which are symptoms that are not from to Estradiol or Testosterone. Should I continue to take my pellets? My doctor said your treatment caused my disease/problem/complications.
There are a few side effects of Testosterone and, or Estradiol pellet therapy but these symptoms are not side effects of our pellet treatment. You should go to your PCP and be evaluated for your symptoms and be diagnosed and treated for the real cause and what the problem really is. Don’t just stop your pellets because your doctor doesn’t understand that this form of hormone replacement doesn’t cause these complaints. Encourage her or him to find the real problem.
Q: What can I do if I cannot take Progesterone in any form because I have (melasma, nausea, swelling, headaches, bleeding) on Progesterone?
There are other options if you cannot tolerate natural progesterone to balance your estradiol. You can ask your GYN for a uterine ablation of the uterus which would burn out the lining of the uterus and stop all bleeding, avoiding any need for progesterone. Or you can get a Mirena IUD placed which will keep the lining thin and avoid bleeding for 5 years. The Mirena takes the place of oral BLA progesterone.
Q: What can I do if neither of these options for not taking progesterone are appropriate for me?
In very few cases a woman has a fibroid or a spongy uterus (Adenomyosis) that bleeds every time it is exposed to progesterone and the IUD or Ablation options are not possible. In these cases, we have a few other options
- No progesterone, but receive a vaginal ultrasound yearly and if your uterine lining is thick, you will need a D&C to clean out the uterus or an endometrial biopsy
- Get a Mirena IUD that lasts 5 years+
- Stop all estrogen, but you can still take testosterone pellets and then there won’t be a need for progesterone
- Have a hysterectomy, is the last and most drastic choice
These are the answers to the questions we give our patients when they call or email our RN or Nurse Practitioners. These options for treatment and prevention are effective for most patients. It is our goal at BioBalance Health to stop all bleeding in women on estradiol pellets who are menopausal.
Please subscribe to You Tube BioBalance Health Healthcasts to see this information in video format.
This Health cast was written and presented by Dr. Kathy Maupin, M.D., Bio-identical Hormone Replacement Expert and Author. www.BioBalanceHealth.com (314) 993-0963